Skip to main content


 

Alcohol or Other Drugs

Gannett Health Services
110 Ho Plaza
Cornell University
Ithaca, NY 14853-3101

Tel: 607 255-5155
Fax: 607 255-0269
Email

Emergency

On campus, call the police:

  • 911 from a campus phone
  • 255-1111 from a cell phone or non-campus phone
  • Blue Light Phone or campus emergency phone: lift the receiver or press the button

Off campus, call 911 

Gannett 24/7 phone consult: 255-5155 

Cayuga Medical Center
Emergency Department:
274-4411
Convenient Care Center:
274-4150 

Emergency transportation options 

More information about what to do in an emergency

How to help a friend who has had too much to drink

Alcohol poisoning can be fatal. If someone has had too much to drink or hurt themselves while drinking, call for help immediately and stay with the person until help arrives.

In cases of a potential head injury, even if the person regains consciousness, he or she must be evaluated immediately.

Signs of alcohol emergency: Know the ABCD's

  • A (Alert): Inability to rouse the person with loud shouting or vigorous shaking; inability of a person who was passed out to stay awake for more than 2-3 minutes; vomiting while passed out, not waking up after vomiting, or incoherent while vomiting
  • B (Breathing): Slow or irregular breathing or lapses in breathing; weak pulse, very rapid pulse, or very slow pulse
  • C (Color): bluish, or clammy/cold skin
  • D (Doubt): not sure, possible head injury, may have consumed other drugs with alcohol

What to do

Don’t just let them "sleep it off."

Call 911 for help:

  • 911 Emergency, or
  • 255-1111 for Cornell Police
  • 255-5155 for Gannett consultation (24/7)

Stay with the person until help arrives.

Turn the person on his/her side to prevent choking if the person vomits.

Be prepared to give the emergency medical personnel as much information as possible, including any drugs or medications taken.

What NOT to do

Do not hesitate to call 911. The person's life is in danger. Better to be safe than sorry.

Do not leave the person alone. The person may seem to be okay, but the alcohol ingested may take some time to be absorbed before peak levels are reached in the brain.

Do not leave the person lying on his/her back.

Do not try to give the person anything to eat or drink.

Do not put the person in a cold shower. The person could fall or the shock could make him/her pass out.

Calling is not a crime: Use the Good Samaritan Protocol

In on-campus alcohol and other drug-related medical emergencies, the Good Samaritan Protocol applies to most judicial violations.


A partner in safety

Gannett collaborates with students from CU Emergency Medical Services (CUEMS) in educating the campus on how to prevent fatalities from an AOD overdose. Please contact the CUEMS educational coordinator for an educational program.

We thank CUEMS for all they do, including coming up with an easy way to remember the ABCD signs of an overdose.